Alert archive / North Dakota / Wind Advisories in 2019

Wind Advisory 2, NWS Bismarck, ND

January 28, 201911 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jan 28, 2019, 2:45 AM MST for 11 counties in North Dakota. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2019, 2:45 AM MST (09:45 UTC)
Expired
Jan 28, 2019, 5:12 AM MST
In force
2 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 145 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

587 
WWUS73 KBIS 280945
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
345 AM CST Mon Jan 28 2019

NDZ018>021-031>034-040>045-281745-
/O.CAN.KBIS.HW.W.0001.000000T0000Z-190128T1200Z/
/O.NEW.KBIS.WI.Y.0002.190128T0945Z-190128T1800Z/
Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, 
Beach, Medora, Dickinson, Mandan, Marmarth, Mott, New England, 
Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, 
Selfridge, and Solen
345 AM CST Mon Jan 28 2019 /245 AM MST Mon Jan 28 2019/

...WIND ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect until noon CST /11 AM MST/ today.
The High Wind Warning has been cancelled. 

* TIMING...Through early Monday morning.

* WINDS...Northwest winds gusting as high as 45 mph.

* IMPACTS...Travel will be hazardous, especially for high 
  profile vehicles. Roads will be slippery from blowing and 
  drifting snow, and from earlier freezing rain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

NDZ001-002-009-010-017-022-035-046-281045-
/O.CAN.KBIS.HW.W.0001.000000T0000Z-190128T1200Z/
Divide-Burke-Williams-Mountrail-McKenzie-Sheridan-Burleigh-Emmons-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite, 
Columbus, Portal, Williston, New Town, Stanley, Parshall, 
Watford City, Mcclusky, Goodrich, Bismarck, Linton, and Strasburg
345 AM CST Mon Jan 28 2019 /245 AM MST Mon Jan 28 2019/

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Bismarck has cancelled the High
Wind Warning. 

The strong winds have diminished and the high wind warning has 
been cancelled. 

$$
waa
1 follow-up statement
173 
WWUS73 KBIS 281212
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
612 AM CST Mon Jan 28 2019

NDZ018>021-031>034-040>045-281315-
/O.CAN.KBIS.WI.Y.0002.000000T0000Z-190128T1800Z/
Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, 
Beach, Medora, Dickinson, Mandan, Marmarth, Mott, New England, 
Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, 
Selfridge, and Solen
612 AM CST Mon Jan 28 2019 /512 AM MST Mon Jan 28 2019/

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Wind
Advisory. 

The winds have diminished and the wind advisory is cancelled.

$$

waa

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jan 27, 10:36 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Jan 27, 10:36 PM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1136 PM CST Sun Jan 27 2019

.UPDATE...
Issued at 1133 PM CST Sun Jan 27 2019

With winds north central greatly diminished from earlier, went
ahead and removed Ward and Renville counties from the high wind
warning, and Bottineau and McHenry from the winter weather adv for
blowing snow. Additional removals are likely over the next few
hours.

UPDATE
Issued at 1033 PM CST Sun Jan 27 2019

No major changes to the forecast at this time. Expect to see
winter and wind headlines downscaled after midnight. Winds
continue to be strong/gusty west and south central, with winds
tapering off north central. Will leave headlines be for now at
this late evening hour. Will maintain isolated/scattered snow
showers through tonight.

UPDATE
Issued at 811 PM CST Sun Jan 27 2019

Strong winds have failed to make it into the Turtle Mountain
region or the western Devils Lake basin area, so after
collaboration with WFO Grand Forks will convert the blizzard to a
winter weather adv for my northeast through 12Z. Converted
Renville, Ward, and Sheridan counties to a high wind warning
through 12Z with the warm temperatures today crusting their snow
pack. Products will be sent shortly.

UPDATE
Issued at 630 PM CST Sun Jan 27 2019

No changes to headlines with this product issuance. Winds ramping
up as advertised with the strong pressure rises moving south
across west/central North Dakota. Have had several wind gusts over
60 MPH along with a few reports of power outages. Band of snow
accompanying the front is resulting in blowing snow and reduced
visibilities, so have inserted blowing snow with the snow band as
it moves south early to mid evening.

POPs were modified based on latest radar and high res guidance.

Will take another look at headlines later this evening.

&&

.SHORT TERM...(This evening through Monday)
Issued at 251 PM CST Sun Jan 27 2019

Blizzard conditions, very strong winds, and light freezing rain
accumulations associated with a strong Alberta Clipper highlight a
very tricky short term forecast period.

Mid-level vorticity max is approaching northwest North Dakota
from southeastern Saskatchewan generally on schedule. The initial
band of snow that put down a coat of 1 to 2 inches has mostly
moved into eastern North Dakota, associated with an eastward
moving warm front. At the surface an arctic cold front extending
west from a deepening surface low south of Regina has entered the
far northwest and will quickly sweep southeast across the state.

Behind this front, very strong cold air advection and 13 to 16 mb
3-hour pressure rises will contribute to very windy conditions
across the forecast area. Thus the need for high wind warnings
across the west/parts of the central and the blizzard warning
across the Turtle Mountains and James River Valley. 2pm MST
observations show 40+ mph wind gusts across portions of Divide
county and these winds will gradually increase in magnitude and
spread south and east. The Clipper will race across the state
overnight and winds should be greatly diminished near sunrise, so
decided to change the expiration times for all warnings at 12z.
The overnight shift may have to decide if a winter weather
advisory will be needed for blowing snow after the blizzard
warning expires. Along the front, a band of snow is likely to
develop in an area characterized by steep lapse rates and strong
upward motion in the dendritic growth zone. This band will likely
produce some heavy snowfall rates late this afternoon and into the
night across parts of the southern James River Valley.

Finally, it was decided a winter weather advisory was needed for
Emmons, Burleigh, McLean, Mercer, Oliver, Morton, Grant, and Sioux
counties for ongoing areas of freezing rain. We've received
reports of icy roads and guidance suggests we will continue to
see the potential for light ice accumulations over the next couple
of hours. This advisory will bridge the gap in these areas to the
high wind warning which begins a 00z.

Please visit www.weather.gov/bis for more details on all
advisories and warnings.

Behind the front, much colder air will filter in from the arctic
airmass situated over Canada and Monday will see highs in the
single digits and teens above zero. Winds will continue to
subside, but lingering breezy conditions will keep the potential
for patchy blowing snow in the forecast across the east through
the day.

.LONG TERM...(Monday night through Sunday)
Issued at 251 PM CST Sun Jan 27 2019

Life threatening wind chills and some of the coldest weather of
the season is expected Tuesday, Wednesday, and Thursday.
Wednesday morning looks to be especially frigid with widespread
lows in the 20s and 30s below zero and wind chill values from near
30 below zero across the southwest, to near 60 below zero across
parts of the east.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)

Issued at 1120 PM CST Sun Jan 27 2019

Winds will trend weaker from north to south, but remain on the
breezy side for Monday. Scattered snow showers will also continue
tonight through Monday morning, with periods of MVFR-IFR
visibilities. CIGS overall will be MVFR, with occasional breaks to
low VFR. Occasional IFR CIGS also possible tonight with any snow
shower.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 AM CST /5 AM MST/ Monday for NDZ001-
002-009-010-017>022-031>035-040>046.

Winter Weather Advisory until 6 AM CST Monday for NDZ005-013-023.

Blizzard Warning until 6 AM CST Monday for NDZ025-036-037-047-
048-050-051.

&&

UPDATE...NH
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...NH
Hazardous weather outlook, Jan 27, 10:38 PM MST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1138 PM CST Sun Jan 27 2019

NDZ025-036-037-047-048-050-051-290545-
Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
1138 PM CST Sun Jan 27 2019

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

A blizzard warning remains in effect through early Monday
morning. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Frigid cold and life threatening wind chills will move into the
Northern Plains Monday night through much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009-010-017>022-031>035-040>046-290545-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
McLean-Sheridan-Golden Valley-Billings-Stark-Morton-Burleigh-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
1138 PM CST Sun Jan 27 2019 /1038 PM MST Sun Jan 27 2019/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

A high wind warning remains in effect through early Monday
morning. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Frigid cold and life threatening wind chills will move into the
Northern Plains Monday night through much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ005-013-023-290545-
Rolette-Pierce-Wells-
1138 PM CST Sun Jan 27 2019

This Hazardous Weather Outlook is for portions of north central
North Dakota and south central North Dakota.

.DAY ONE...Tonight

A winter weather advisory for blowing snow is in effect through
early Monday morning. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Frigid cold and life threatening wind chills will move into the
Northern Plains Monday night through much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003-004-011-012-290545-
Renville-Bottineau-Ward-McHenry-
1138 PM CST Sun Jan 27 2019

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Frigid cold and life threatening wind chills will move into the
Northern Plains Monday night through much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 28, 1:48 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
248 AM CST MON JAN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HIGH SUST WINDS  2 E MOFFIT              46.68N 100.25W
01/27/2019  M47 MPH          BURLEIGH           ND   MESONET

            RAWS STATION TS633.

&&

MJ
Local storm report, Jan 28, 1:58 AM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
258 AM CST MON JAN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HIGH SUST WINDS  8 N SELFRIDGE           46.80N 100.29W
01/27/2019  M42 MPH          BURLEIGH           ND   MESONET

            RAWS STATION TTKN8.

&&

MJ
Local storm report, Jan 28, 2:03 AM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
303 AM CST MON JAN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HIGH SUST WINDS  2 NE STERLING           46.84N 100.26W
01/27/2019  M52 MPH          BURLEIGH           ND   MESONET

            MESONET STATION ND002.

&&

MJ
Local storm report, Jan 28, 2:08 AM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
308 AM CST MON JAN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HIGH SUST WINDS  2 ESE TIOGA             48.39N 102.90W
01/27/2019  M46 MPH          WILLIAMS           ND   AWOS

&&

MJ
Local storm report, Jan 28, 2:10 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
310 AM CST MON JAN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HIGH SUST WINDS  1 NNW WASHBURN          47.30N 101.04W
01/27/2019  M45 MPH          MCLEAN             ND   MESONET

            MESONET STATION ND026.

&&

MJ
Local storm report, Jan 28, 2:13 AM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
313 AM CST MON JAN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HIGH SUST WINDS  9 W WISHEK              46.26N 99.74W
01/27/2019  M46 MPH          MCINTOSH           ND   MESONET

            MESONET STATION ND023.

&&

MJ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 7:22 PM MSTWinter Weather AdvisoryBISBottineau, Burleigh, Dickey, Emmons, Foster, Kidder and 9 more10 hr
Jan 28, 2:50 AM MSTWind Chill WarningBISAdams, Bottineau, Burke, Burleigh, Dickey, Divide and 22 more3 days
Jan 28, 2:50 AM MSTWind Chill AdvisoryBISAdams, Billings, Bowman, Burke, Burleigh, Divide and 13 more3 days
Jan 28, 1:21 PM MSTWinter Weather AdvisoryBISBottineau, Dickey, Foster, Kidder, LaMoure, Logan and 7 more26 hr

Nearby

Wind Advisories in North Dakota, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.